Alert archive / Kansas / Wind Advisories in 2013

Wind Advisory 14, NWS Goodland, KS

April 25, 201312 counties in Kansas

NWS Goodland, KS issued this wind advisory at Apr 25, 2013, 2:12 PM CDT for 12 counties in Kansas. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Apr 25, 2013, 2:12 PM CDT (19:12 UTC)
Expired
Apr 25, 2013, 7:00 PM CDT
In force
5 hr
Issued by
NWS Goodland, KS

Counties Decatur County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS

The radar

The Goodland radar (KGLD), 69 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2013-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2013-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2394 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

866 
WWUS73 KGLD 251912
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
112 PM MDT THU APR 25 2013

KSZ002>004-013>016-027>029-041-042-260000-
/O.NEW.KGLD.WI.Y.0014.130425T1912Z-130426T0000Z/
RAWLINS-DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-
LOGAN-GOVE-GREELEY-WICHITA-
INCLUDING THE CITIES OF...ATWOOD...OBERLIN...NORTON...GOODLAND...
COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...QUINTER...
TRIBUNE...LEOTI
112 PM MDT THU APR 25 2013 /212 PM CDT THU APR 25 2013/

...WIND ADVISORY IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS
EVENING. 

* TIMING/DURATION...GUSTY SOUTH WINDS WILL CONTINUE THROUGH THE
  AFTERNOON HOURS.

* PEAK WINDS...SUSTAINED WINDS 25 TO 35 MPH WITH GUSTS TO 50 MPH
  ARE EXPECTED.

* OTHER IMPACTS...PATCHY BLOWING DUST IS POSSIBLE WHERE EXPOSED
  GROUND HAS DRIED OFF AFTER RECENT SNOW MELT. THIS COULD LEAD TO
  LOCALLY REDUCED VISIBILITIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

&&

$$
1 follow-up statement
625 
WWUS73 KGLD 252355
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
555 PM MDT THU APR 25 2013


KSZ002>004-013>016-027>029-041-042-260100-
/O.EXP.KGLD.WI.Y.0014.000000T0000Z-130426T0000Z/
RAWLINS-DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-
LOGAN-GOVE-GREELEY-WICHITA-
INCLUDING THE CITIES OF...ATWOOD...OBERLIN...NORTON...GOODLAND...
COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...QUINTER...
TRIBUNE...LEOTI
555 PM MDT THU APR 25 2013 /655 PM CDT THU APR 25 2013/

...WIND ADVISORY WILL EXPIRE AT 6 PM MDT /7 PM CDT/ THIS
EVENING...

SOUTHERLY WINDS WILL CONTINUE TO DECLINE THROUGH THE EARLY EVENING.
OVER THE NEXT HOUR OR SO GUSTS AROUND 35 MPH CAN BE EXPECTED...WITH
WINDS BECOMING LIGHT AFTER THAT. AS A RESULT THE WIND ADVISORY
WILL BE ALLOWED TO EXPIRE.

$$

JTL

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this wind advisory went out at Apr 25, 12:27 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Apr 25, 12:27 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1127 AM MDT THU APR 25 2013

.UPDATE...
ISSUED AT 840 AM MDT THU APR 25 2013

ISSUED RFW FOR SE HALF OF CWA WITH 15-20% RH EXPECTED AND GUSTS TO
40 MPH. MODEL SOUNDINGS SHOWING DRY ADIABATIC LAYER TO ABOUT
800MB THIS AFTERNOON. TD VALUES ON DDC/BOU MORNING RAOBS WERE 9-14F
RESPECTIVELY AT THIS LAYER...MATCHING MODEL PROFILES WHICH KEEP
THIS VERY DRY AIRMASS IN PLACE THROUGH EARLY EVENING OVER OUR CWA.
INCREASING CLOUD COVER COULD LIMIT MIXING...HOWEVER EVEN
CONSERVATIVE MIXING (TO AROUND 1KM) RESULTS IN RH VALUES WITHIN
LOCAL CRITERIA...AND WE COULD END UP LOWER. FURTHER WEST I HAVE
LESS CONFIDENCE IN MEETING 3HR THRESHOLD FOR RH/WIND. RH/WIND WILL
BE VERY CLOSE AT SHERMAN COUNTY...HOWEVER WITH MUCH WETTER GROUND
DUE TO RECENT SNOW MELT IT COULD TAKE LONGER FOR FUELS TO CURE. I
HAVE HIGHER CONFIDENCE IN CURED FUELS SOUTH AND EAST WHERE LESS
SNOW FELL AND SNOW PACK MELTED EARLIER. WINDS THIS AFTERNOON COULD
APPROACH ADVISORY CRITERIA IN THE SOUTHEAST...HOWEVER I AM STILL
NOT CONFIDENT WE WILL SEE FULL MIXING WITH CLOUDS INCREASING...OR
3HR OF WIND ADVISORY CONDITIONS.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY NIGHT)
ISSUED AT 157 AM MDT THU APR 25 2013

THE CENTRAL HIGH PLAINS WILL BE UNDER SHORTWAVE RIDGING TODAY NEAR
THE CONFLUENCE OF THE NORTHERN AND SOUTHERN STREAMS. A SHORTWAVE
TROUGH CURRENTLY OVER SOUTHERN CALIFORNIA WILL APPROACH THE
SOUTHERN ROCKIES THIS AFTERNOON. AS LOW PRESSURE DEVELOPS AT THE
SURFACE OVER THE COLORADO PLAINS...SOUTHERLY WINDS WILL INCREASE
AND BE CLOSE TO WIND ADVISORY CRITERIA...MAINLY SOUTH OF INTERSTATE
70 THIS AFTERNOON. RELATIVE HUMIDITY VALUES WILL ALSO FALL TO NEAR
20 PERCENT AT THE TIME OF PEAK HEATING...AGAIN CLOSE TO RED FLAG
CRITERIA. HOWEVER...BOTH EVENTS ARE MARGINAL CASTING DOUBT ON
MEETING 3-HOUR MINIMUM CRITERIA FOR EITHER HIGHLIGHT. AS SHORTWAVE
TROUGH MOVES ACROSS WESTERN KANSAS TONIGHT IT WILL BRING SCATTERED
RAIN SHOWERS AND PERHAPS AN ISOLATED THUNDERSTORM THOUGH SBCAPE IS
NIL AND MUCAPE VALUES QUITE LOW. LINGERING SHOWERS/ISOLATED
THUNDER POSSIBLE IN THE FAR EASTERN COUNTIES FRIDAY MORNING BEFORE
ENDING. SHORTWAVE RIDGING IN NORTHWEST FLOW WILL BE IN PLACE
FRIDAY AFTERNOON THROUGH SATURDAY NIGHT RESULTING IN DRY
CONDITIONS AND ABOVE NORMAL TEMPERATURES. RELATIVE HUMIDITY WILL
BE LOW IN THE AFTERNOON HOWEVER WINDS WILL BE LACKING SO NO FIRE
WEATHER CONCERNS ANTICIPATED EITHER DAY.

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
ISSUED AT 222 AM MDT THU APR 25 2013

A WEAK SHORTWAVE WILL MOVE THROUGH THE AREA AT THE BEGINNING OF
THE EXTENDED PERIOD. MAIN CONSEQUENCE SHOULD BE LIMITED TO AN
INCREASE IN SKY COVER DURING THE DAY ON MONDAY. IN THE WAKE OF THE
FIRST SHORTWAVE LATE MONDAY...WEAK HEIGHT RISES AND LACK OF ROBUST
LOW LEVEL MOISTURE RETURN SHOULD PRECLUDE NEED FOR POPS UNTIL AT
LEAST THE MONDAY NIGHT PERIOD.

MEDIUM RANGE MODELS HAVE COME INTO MUCH BETTER AGREEMENT WITH TIMING
AND PLACEMENT OF A MORE SIGNIFICANT TROUGH THAT WILL PROGRESS TOWARD THE
FORECAST AREA BY LATE MONDAY INTO TUESDAY. MODELS HAVE SHOW AN
INCREASE IN LEE SIDE TROUGHING AND LOW LEVEL JET MONDAY NIGHT AS
MID/UPPER FLOW STRENGTHENS WITH AFOREMENTIONED APPROACHING TROUGH. A
SHARPENING OF LOW LEVEL MOISTURE GRADIENT IS INDICATED TOO...WITH
THE EASTERN HALF OF THE FORECAST AREA SEEING DEW POINTS IN THE 50S.
KEPT THE HIGHEST POPS IN THE EASTERN HALF OF THE FORECAST AREA
MONDAY NIGHT AND TUESDAY. THE BEST CHANCE FOR PRECIPITATION WILL
BE TUESDAY NIGHT AND WEDNESDAY WHEN THE COLD FRONT PASSES THROUGH
THE AREA.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1126 AM MDT THU APR 25 2013

VFR CONDITIONS SHOULD PREVAIL AT BOTH KGLD AND KMCK THROUGH THE
TAF PERIOD. GUSTY WINDS THIS AFTERNOON AT BOTH TERMINALS SHOULD
DIMINISH AFTER SUNSET WITH WINDS SHIFTING TO THE W/NW BY FRIDAY
MORNING BEHIND WEAK COLD FRONT. UPPER LEVEL SYSTEM WILL BRING
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS SOUTH OF INTERSTATE
70 TONIGHT THROUGH FRIDAY MORNING. WHILE KGLD HAS A BETTER CHANCE
TO SEE A SHOWER...CONFIDENCE IS TOO LOW TO INCLUDE MORE THAN
VCSH AT THIS TIME.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...RED FLAG WARNING UNTIL 7 PM MDT /8 PM CDT/ THIS EVENING FOR
     KSZ002>004-014>016-027>029-041-042.

CO...NONE.
NE...RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR NEZ080-081.

&&

UPDATE...DR
SHORT TERM...024
LONG TERM...BRB
AVIATION...DR
Hazardous weather outlook, Apr 25, 9:12 AM CDT, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
812 AM MDT THU APR 25 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
812 AM MDT THU APR 25 2013 /912 AM CDT THU APR 25 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THE COMBINATION OF LOW RELATIVE HUMIDITIES AND WINDS GUSTING TO 40
MPH THIS AFTERNOON WILL CREATE CRITICAL FIRE CONDITIONS EAST OF A
LINE FROM TRENTON NEBRASKA TO TRIBUNE KANSAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 9:08 AM CDTRed Flag WarningGLDDecatur, Gove, Graham, Greeley, Logan, Norton and 5 more11 hr

Nearby

Wind Advisories in Kansas, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.